Nebraska, 2020

Hail in Nebraska, June 6, 2020

June 6, 2020 · NWS GID · 2 events in 1 county or zone

The morning and early afternoon of Saturday the 6th featured scattered, mainly weak thunderstorms within northern and especially western portions of South Central Nebraska (particularly areas west of the Highway 183 corridor). m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The morning and early afternoon of Saturday the 6th featured scattered, mainly weak thunderstorms within northern and especially western portions of South Central Nebraska (particularly areas west of the Highway 183 corridor). However, one storm briefly spiked up to severe levels over far northern Furnas and southern Gosper counties between 8:30-9:30 a.m. CDT, yielding reports of quarter size hail covering Highway 283 several miles north of Arapahoe along with nickel size hail south-southwest of Smithfield.

This short-lived morning severe storm was a bit of a surprise, as earlier activity that drifted through counties north of I-80 before sunrise was fairly weak, as were other morning/early afternoon storms that developed across portions of mainly Furnas/Gosper/Dawson/Phelps counties. All convection departed/lifted north of the local area by 1-2 p.m. CDT. As best could be surmised, this flare up of early-day convection was tied to a burst of low-mid level warm air advection, within the exit region of a gradually-weakening low level jet (evident at 850 millibars). At the surface, a fairly well-defined warm front blasted north across Nebraska over the course of the day. In the mid-upper levels, flow was fairly anemic over the local area as ridging prevailed aloft, downstream from a potent shortwave trough ejecting north-northeast across the Intermountain West. Mesoscale severe weather parameters in the Gosper County area around the time of the brief severe storm were relatively modest, featuring around 1000-2000 J/kg most-unstable CAPE but only 25 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 5:33 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 6, 5:33 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
633 AM CDT Sat Jun 6 2020

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Sat Jun 6 2020

Some pesky showers and thunderstorms continue across Custer county
early this morning which are not handled well by mesoscale model
data. These storms are likely being sustained by a modest low
level jet which should subside through the early morning hours
likely resulting in the collapse of this activity. Anticipating
that these showers will likely track east as they dissipate over
the coming hours...did a last second update to the forecast to
spread them into our northwestern counties through around 9
AM...which may actually be a bit generous.

After this activity diminishes and skies clear...expect a mostly
sunny, breezy and hot day across the region. With all signs
pointing to this afternoon being just as warm...if not a few
degrees warmer than Friday...increased high temps a couple of
degrees and winds as well...which should push heat index values
over 100 degrees this afternoon across much of the local area.
While this remains below heat advisory criteria...it will be
close...and opted to mention heat index values over 100 in the
morning HWO. In fact...feel that with the warm start and near full
sunshine this afternoon...a few 100 degree temperature readings
will not be out of the question.

After the sun sets this evening...another warm night is expected
across the area with low temperatures remaining in the mid-
70s...which will not give much relief from the heat of late. While
there could be some convection across the high plains again
tonight...models have consistently kept this activity to our west
and kept a dry forecast for the evening and overnight hours.

.LONG TERM...(Sunday through Friday)
Issued at 342 AM CDT Sat Jun 6 2020

No relief from the heat is expected to round out the weekend and
start the new work week...but a decent cold front should bring
some relief for at least a couple of days over the middle portion
of the week.

Expect southwesterly flow and high pressure aloft to continue
across the area into Sunday and Monday...which will result in
minimal precipitation chances and well above normal temperatures
continuing across the region.

As early as Monday evening...expect some upper level energy
associated with the trough over the intermountain west to begin to
spread eastward...with the associated cold front crossing the
local area late Monday night. This front will bring a chance of
thunderstorms to the region Monday night through Tuesday...with
much cooler temperatures in its wake.

Some discrepancy in how long these seasonably cool temps will
last...with the GFS being noticably cooler than the EC...which is
more progressive moving another ridge across the local area to end
the week. Not surprisingly...this is resulting in quite a spread
in guidance later next week...with 90s returning Thursday and
Friday if the EC is correct...and lower 70s persisting if the GFS
is correct. Not surprisingly...the blended guidance is in the
middle...and will need to continue to monitor this time period due
to the significant spread in guidance. Evenso...models do agree
earlier in the period with the initial front and trough...which
should result in seasonable 70s for at least Tuesday and Wednesday
across the local area.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 624 AM CDT Sat Jun 6 2020

A few -TSRAs have developed across the region this morning...but
are expected to rapidly diminish in coverage over the next couple
of hours. Once the skies clear...expect VFR conditions through the
remainder of the period...with strong southerly winds gusting over
30 KTS during the afternoon hours. Winds will subside some this
evening...but remain strong aloft...which will result in LLWS at
both terminals late in the night.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jun 6, 3:11 AM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
411 AM CDT Sat Jun 6 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
070915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
411 AM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A few non severe thunderstorms are possible primarily north of
Interstate 80 and west of highway 281 early this morning.

This afternoon...Heat index values will range from 100 to 105
across much of the local area. Slow down and take extra
precautions this afternoon if you have outdoor activities planned.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong southerly winds will gust to near 45 mph across much of
the local area Sunday.

Small chances for thunderstorms return to the outlook area during
the Monday night through Tuesday night time frame with the
arrival
of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 6, 7:20 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
820 AM CDT Sat Jun 6 2020

NEZ072-082-061345-
Gosper NE-Furnas NE-
820 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHEASTERN
FURNAS COUNTIES UNTIL 845 AM CDT...

At 820 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arapahoe, or 28 miles north of Norton, moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Edison and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4044 9998 4051 9998 4051 9966 4014 9972
      4018 10000 4044 10001
TIME...MOT...LOC 1320Z 187DEG 22KT 4025 9990

ADP

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gosper

When
June 6, 7:45 AM CST to 7:52 AM CST
Where
Gosper County, 16.03 mi S of Elwood to 14.75 mi S of Elwood
Measured
1 in hail
Crop damage
$250,000
Reported by
Public
Coordinates
40.370, -99.890

Quarter size hail was reported to be covering Highway 283 approximately 6 miles north of Arapahoe.

Hail, Gosper

When
June 6, 8:06 AM CST
Where
Gosper County, 6 mi SSW of Smithfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.500, -99.774

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901051, 901054.